Florida, 2007

Wildfire in Florida, May 8 to 31, 2007

May 8 to 31, 2007 · NWS JAX · 2 events in 2 counties and zones

Lightning strikes on Saturday night, May 5th, ignited two 11 acre and 21 acre fires on Bugaboo Island in the southern Okefenokee National Wildlife Refuge (southwest of Stephen Foster State Park). On the 8th through 10th high winds around large coastal low pressure system quickly resulted in extreme fire spread in southern Ware and Clinch counties in Southeast Georgia (The Georgia Bugaboo Scrub…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning strikes on Saturday night, May 5th, ignited two 11 acre and 21 acre fires on Bugaboo Island in the southern Okefenokee National Wildlife Refuge (southwest of Stephen Foster State Park). On the 8th through 10th high winds around large coastal low pressure system quickly resulted in extreme fire spread in southern Ware and Clinch counties in Southeast Georgia (The Georgia Bugaboo Scrub Fire). The fires combined and raced southward toward Baker and Columbia counties in north Florida becoming the Florida Bugaboo Scrub Fire. Due to close proximity to large populated areas, most significantly Lake City, Florida the fire generated large media attention and became the dominant fire between the two Bugaboo Scrub complexes. By late on the 8th Georgia State Road 94 and Florida State Road 2 (All one road with two designations) was closed from Moniac, Georgia to Fargo, Georgia due to the threat of the Bugaboo Scrub fire crossing SR 2 and poor visibility because of smoke in the area. By 4:00 p.m. EDT 500 people were evacuated from the vicinity of Taylor, Florida in northern Baker County and others were evacuated near Moniac, Georgia. The focus the fire fighting efforts from May 8th-10th was on structure protection in the Taylor and Baxter, Florida area. Fire crews, along with private timber companies, were working along the flanks of the fire where conditions allowed, as well as, working to protect structures. Fire crews and forest industry personnel were also strengthening lines on the southwest edge of the Georgia Bugaboo Scrub near Fargo. The Southern Area Blue Team assumed responsibility of the Florida Bugaboo Scrub Fire, South of State Road 2, on May 10th at 10:00 a.m. EDT. At this point the fire had burned nearly 26,746 acres.

From the 10th through the 13th the fire burned southwest toward Deep Creek and lake City in Columbia County causing evacuations in those areas and sporadic closings of Interstates 10 and 75 in the area. By the 13th the Florida Bugaboo Scrub Fire had burned 102,000 acres, Georgia Bugaboo had burned 131,718 acres and the totals for the two were 233, 718 acres and 570 persons were forced from their homes. Smoke from these large fires produced hazy conditions as far south as Miami over the weekend. On May 14th, About 4:00 p.m. the fire jumped containment line in the Fairview Road area east of US-441, about five miles north of the Deep Creek community but was contained overnight. At this time the fire was considered to be 50 percent contained. Tuesday, May 15th became a critical day for firefighters as winds gusted to 18 mph, with lower humidity and higher temperatures making containing the fire more difficult. The fire was located about eight miles north of Interstate-10 and 1.5 miles east of U.S. Highway 441. While no homes were damaged or destroyed, the fire burned to within a mile of the closest homes, which were located on Omar Terrace, about a mile east of U.S. 441 and the Deep Creek community. At this point there are some 300 homes evacuated, affecting approximately 1,000 people. 48 structural fire units were situated around 350 homes in the immediate area of the fire to prevent loss. By Tuesday evening, the Florida portion of the Bugaboo Fire had increased to a total of 119,501 acres and was 50% contained.

After this point the fire remained within containment with burnout operations continuing around the perimeter through the remainder of the month. Rains from Tropical Storm Barry (6/1-6/2) aided with fire control efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 8:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 8, 8:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EDT TUE MAY 8 2007

.SHORT TERM...
TODAY WILL BE ANOTHER WINDY DAY WITH SUSTAINED NORTHERLY WINDS OF 15
TO 25 MPH WITH GUSTS TO 30 MPH POSSIBLE...ESPECIALLY ACROSS THE
COASTAL COUNTIES. SMOKE PLUMES FROM THE FIRE ARE ALREADY EVIDENT
ON SATELLITE IMAGERY AND RADAR WHICH DOESNT BODE WELL FOR THE
DAY AND WITH LOW AFTERNOON RELATIVE HUMIDITIES THIS WILL BE ANOTHER
DANGEROUS FIRE WEATHER DAY. WE MAY SEE A FEW COASTAL SHOWERS AS THE
LOW ROTATES A BIT CLOSER TO THE IMMEDIATE COAST BUT NOT ENOUGH TO
DENT THE DROUGHT SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  58  80  61 /  10  10  20  20
SSI  73  63  74  65 /  30  40  50  30
JAX  75  59  78  61 /  20  30  40  30
SGJ  74  61  75  64 /  30  40  40  30
GNV  78  57  80  60 /  10  10  30  20
OCF  78  56  81  61 /  10  10  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-
     HAMILTON-MARION-SUWANNEE-UNION.

     LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CLAY-DUVAL-
     FLAGLER-NASSAU-PUTNAM-ST JOHNS.

     HIGH SURF ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     RED FLAG WARNING FROM NOON TODAY TO 5 PM EDT THIS AFTERNOON FOR
     ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-MARION-
     SUWANNEE-UNION.

GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...GALE WARNING UNTIL 4 AM EDT WEDNESDAY FOR ALTAMAHA SOUND GA TO
     FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20
     NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SANDRIK
Hazardous weather outlook, May 8, 7:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT TUE MAY 8 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
845 AM EDT TUE MAY 8 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WILDFIRES CONTINUE ACROSS SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WITH A HIGH FIRE DANGER CONTINUING ACROSS THE AREA...
...LAKE WIND ADVISORY IN EFFECT TODAY FOR SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA...
...HIGH SURF ADVISORY FOR AREA BEACHES THROUGH 10 AM WEDNESDAY...
...GALE WARNING OVER THE COASTAL WATERS THROUGH LATE TONIGHT...

.FIRE WEATHER...
A DANGEROUS FIRE WEATHER SITUATION WILL EXIST ACROSS THE AREA
TODAY DUE TO LOW RELATIVE HUMIDITIES IN CONCERT WITH GUSTY NORTHERLY
WINDS.

LARGE WILDFIRES CONTINUE ACROSS THE REGION PROMPTING SOME EVACUATIONS
AND ROAD CLOSURES. RESIDENTS ARE URGED TO FOLLOW THE ADVICE OF LOCAL
AUTHORITIES. PEOPLE WITH RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD
REMAIN INDOORS IN THOSE AREAS WITH THICK SMOKE. MOTORISTS DRIVING
THROUGH SMOKE SHOULD USE EXTREME CAUTION AND USE LOW-BEAM
HEADLIGHTS.

.THE COASTAL LOW...
A VIGOROUS LOW PRESSURE CENTER WELL OFFSHORE THE SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA COASTLINE IS FORECAST TO DRIFT WEST
TODAY. THIS FEATURE WILL CONTINUE TO BRING STRONG NORTHERLY WINDS
OVER THE COASTAL WATERS EXTENDING OVER THE MAINLAND DURING THE
DAY.

OVER THE COASTAL WATERS...A GALE WARNING CONTINUES THROUGH LATE
TONIGHT FOR THE COASTAL WATERS. NORTHERLY WINDS OF 20 TO 30 KNOTS
WITH FREQUENT GUSTS TO GALE FORCE WILL GENERATE 8 TO 15 FOOT SEAS
IN THE NEARSHORE COASTAL WATERS AND SEAS UPWARDS OF 20 FEET IN THE
OFFSHORE COASTAL WATERS. THESE WINDS CONTINUE TO CREATE DANGEROUS
BOATING CONDITIONS AND MARINERS ARE URGED TO STAY IN PORT UNTIL
WINDS AND SEAS SUBSIDE. IN ADDITION...THESE WINDS CONTINUE TO
CREATE HIGH SURF RESULTING IN HIGH RIP CURRENT RISK FOR AREA
BEACHES. THERE IS ALSO THE POTENTIAL FOR MINOR COASTAL FLOODING
AND MINOR BEACH EROSION...ESPECIALLY DURING HIGH TIDE. ADDITIONAL
INFORMATION CAN BE FOUND IN THE COASTAL WATERS FORECAST...COASTAL
HAZARD MESSAGE AND SURF ZONE FORECAST.

OVER THE MAINLAND...A LAKE WIND ADVISORY IS IN EFFECT TODAY
FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. NORTHERLY WINDS AROUND
20 MPH WITH GUSTS TO 30 MPH WILL INITIALLY DEVELOP OVER THE COASTAL
COUNTIES AS WELL AS ALONG ST. JOHNS RIVER IN EASTERN EASTERN CLAY
AND PUTNAM COUNTIES EARLY THIS MORNING. LAKE WIND ADVISORY CONDITIONS
ARE THEN EXPECTED ELSEWHERE ACROSS NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA BY LATE MORNING. THE LAKE WIND ADVISORY IS IN EFFECT UNTIL
8 PM. PLEASE REFER TO URGENT WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

DANGEROUS BOATING CONDITIONS WILL CONTINUE THROUGH AT LEAST WEDNESDAY
AS LOW PRESSURE CENTER IS FORECAST TO SLOWLY WEAKEN WHILE ADVANCING
TOWARDS THE LOCAL COASTLINE. LARGE OCEAN SWELLS SPAWNED FROM THIS
SYSTEM WILL CONTINUE TO BRING LARGE SURF AND DANGEROUS RIP
CURRENTS. RESIDENTS AND MARINERS ARE URGED TO MONITOR THE LATEST
FORECASTS AND RELATED PRODUCTS.

WILDFIRES MAY PERSIST FOR SEVERAL DAYS PRODUCING SMOKY SKIES AND
RESTRICTED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...COASTAL
SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF COASTAL FLOODING.
IN ADDITION... SPOTTERS ARE REQUESTED TO REPORT VISIBILITY
RESTRICTIONS DUE TO SMOKE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, May 8, 9:07 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 AM EDT TUE MAY 8 2007

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-082100-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1007 AM EDT TUE MAY 8 2007

...NON TROPICAL WEATHER SYSTEM CREATING STRONG WINDS AND ROUGH
SEAS ALONG THE COAST...

A LOW PRESSURE SYSTEM WHICH HAS BEEN DEVELOPING OVER THE PAST COUPLE
OF DAYS OFF THE SOUTHEAST COAST IS PRODUCING GALE FORCE WINDS IN
GUSTS OFF THE COAST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

WHILE THIS SYSTEM IS NOT FORECAST TO BECOME TROPICAL AND IS NOT
EXPECTED TO STRENGTHEN... IT WILL CONTINUE TO PRODUCE STRONG WINDS
AND VERY ROUGH SEAS THROUGH AT LEAST WEDNESDAY. A HIGH SURF ADVISORY
IS IN EFFECT ALONG THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
COASTS.

THE SYSTEM IS FORECAST TO CONTINUE MOVING TOWARD THE WEST OR
SOUTHWEST. UNLIKE A TROPICAL SYSTEM... THIS DOES NOT MEAN THAT A
CLOSER PROXIMITY TO THE LOW CENTER WILL MEAN EVEN HIGHER WINDS. THE
STRONGEST WINDS WILL BE PRIMARILY DUE TO A STRONG PRESSURE GRADIENT
TO THE NORTH OF THE LOW IN COMBINATION WITH HIGH PRESSURE OVER THE
NORTHEASTERN UNITED STATES. WINDS AND SEAS WILL GRADUALLY BEGIN TO
SUBSIDE ACROSS OUR AREA ON WEDNESDAY AS THE WINDS TURN MORE OFFSHORE.

WHILE THE LOW ITSELF WILL PROBABLY NOT BRING SIGNIFICANT RAINFALL...
THE RESIDUAL EFFECTS MAY INCREASE RAIN CHANCES THROUGH THE AREA
LATER IN THE WEEK... ESPECIALLY ACROSS SOUTHEAST GEORGIA.

FURTHER STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE AS NEEDED.

LETRO
Local storm report, May 8, 12:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EDT TUE MAY 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HIGH SURF        FLAGLER BEACH           29.47N 81.13W
05/08/2007                   FLAGLER            FL   TRAINED SPOTTER

            FLAGLER BEACH PIER HAS BEEN CLOSED DUE TO HIGH SURF.
            WATER IS CLOSE TO REACHING A1A BETWEEN 10TH AND 20TH ST.
            SOUTH.

&&

MZ
Local storm report, May 8, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT TUE MAY 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     WILDFIRE         TAYLOR                  30.44N 82.29W
05/08/2007                   BAKER              FL   EMERGENCY MNGR

            BAKER COUNTY SHERIFFS OFFICE HAS ISSUED MANDATORY
            EVACUATIONS IN TAYLOR DUE TO WILDFIRE IN OKEFENOKEE SWAMP
            APPROACHING AREA.

&&

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Baker

When
May 8, 1:00 PM EST to May 31, 11:59 PM EST
Where
Baker forecast zone
Reported by
Park/Forest Service
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

Lightning strikes on Saturday night, May 5th, ignited two 11 acre and 21 acre fires on Bugaboo Island in the southern Okefenokee National Wildlife Refuge (southwest of Stephen Foster State Park). On the 8th through 10th high winds around large coastal low pressure system quickly resulted in extreme fire spread in southern Ware and Clinch counties in Southeast Georgia (The Georgia Bugaboo Scrub Fire). The fires combined and raced southward toward Baker and Columbia counties in north Florida becoming the Florida Bugaboo Scrub Fire. Due to close proximity to large populated areas, most significantly Lake City, Florida the fire generated large media attention and became the dominant fire between the two Bugaboo Scrub complexes. By late on the 8th Georgia State Road 94 and Florida State Road 2 (All one road with two designations) was closed from Moniac, Georgia to Fargo, Georgia due to the threat of the Bugaboo Scrub fire crossing SR 2 and poor visibility because of smoke in the area. By 4:00 p.m. EDT 500 people were evacuated from the vicinity of Taylor, Florida in northern Baker County and others were evacuated near Moniac, Georgia. The focus the fire fighting efforts from May 8th-10th was on structure protection in the Taylor and Baxter, Florida area. Fire crews, along with private timber companies, were working along the flanks of the fire where conditions allowed, as well as, working to protect structures. Fire crews and forest industry personnel were also strengthening lines on the southwest edge of the Georgia Bugaboo Scrub near Fargo. The Southern Area Blue Team assumed responsibility of the Florida Bugaboo Scrub Fire, South of State Road 2, on May 10th at 10:00 a.m. EDT. At this point the fire had burned nearly 26,746 acres.

From the 10th through the 13th the fire burned southwest toward Deep Creek and lake City in Columbia County causing evacuations in those areas and sporadic closings of Interstates 10 and 75 in the area. By the 13th the Florida Bugaboo Scrub Fire had burned 102,000 acres, Georgia Bugaboo had burned 131,718 acres and the totals for the two were 233, 718 acres and 570 persons were forced from their homes. Smoke from these large fires produced hazy conditions as far south as Miami over the weekend. On May 14th, About 4:00 p.m. the fire jumped containment line in the Fairview Road area east of US-441, about five miles north of the Deep Creek community but was contained overnight. At this time the fire was considered to be 50 percent contained. Tuesday, May 15th became a critical day for firefighters as winds gusted to 18 mph, with lower humidity and higher temperatures making containing the fire more difficult. The fire was located about eight miles north of Interstate-10 and 1.5 miles east of U.S. Highway 441. While no homes were damaged or destroyed, the fire burned to within a mile of the closest homes, which were located on Omar Terrace, about a mile east of U.S. 441 and the Deep Creek community. At this point there are some 300 homes evacuated, affecting approximately 1,000 people. 48 structural fire units were situated around 350 homes in the immediate area of the fire to prevent loss. By Tuesday evening, the Florida portion of the Bugaboo Fire had increased to a total of 119,501 acres and was 50% contained.

After this point the fire remained within containment with burnout operations continuing around the perimeter through the remainder of the month. Rains from Tropical Storm Barry (6/1-6/2) aided with fire control efforts.

Wildfire, Columbia

When
May 8, 1:00 PM EST to May 31, 11:59 PM EST
Where
Columbia forecast zone
Property damage
$11 million
Reported by
Park/Forest Service

Lightning strikes on Saturday night, May 5th, ignited two 11 acre and 21 acre fires on Bugaboo Island in the southern Okefenokee National Wildlife Refuge (southwest of Stephen Foster State Park). On the 8th through 10th high winds around large coastal low pressure system quickly resulted in extreme fire spread in southern Ware and Clinch counties in Southeast Georgia (The Georgia Bugaboo Scrub Fire). The fires combined and raced southward toward Baker and Columbia counties in north Florida becoming the Florida Bugaboo Scrub Fire. Due to close proximity to large populated areas, most significantly Lake City, Florida the fire generated large media attention and became the dominant fire between the two Bugaboo Scrub complexes. By late on the 8th Georgia State Road 94 and Florida State Road 2 (All one road with two designations) was closed from Moniac, Georgia to Fargo, Georgia due to the threat of the Bugaboo Scrub fire crossing SR 2 and poor visibility because of smoke in the area. By 4:00 p.m. EDT 500 people were evacuated from the vicinity of Taylor, Florida in northern Baker County and others were evacuated near Moniac, Georgia. The focus the fire fighting efforts from May 8th-10th was on structure protection in the Taylor and Baxter, Florida area. Fire crews, along with private timber companies, were working along the flanks of the fire where conditions allowed, as well as, working to protect structures. Fire crews and forest industry personnel were also strengthening lines on the southwest edge of the Georgia Bugaboo Scrub near Fargo. The Southern Area Blue Team assumed responsibility of the Florida Bugaboo Scrub Fire, South of State Road 2, on May 10th at 10:00 a.m. EDT. At this point the fire had burned nearly 26,746 acres.

From the 10th through the 13th the fire burned southwest toward Deep Creek and lake City in Columbia County causing evacuations in those areas and sporadic closings of Interstates 10 and 75 in the area. By the 13th the Florida Bugaboo Scrub Fire had burned 102,000 acres, Georgia Bugaboo had burned 131,718 acres and the totals for the two were 233, 718 acres and 570 persons were forced from their homes. Smoke from these large fires produced hazy conditions as far south as Miami over the weekend. On May 14th, About 4:00 p.m. the fire jumped containment line in the Fairview Road area east of US-441, about five miles north of the Deep Creek community but was contained overnight. At this time the fire was considered to be 50 percent contained. Tuesday, May 15th became a critical day for firefighters as winds gusted to 18 mph, with lower humidity and higher temperatures making containing the fire more difficult. The fire was located about eight miles north of Interstate-10 and 1.5 miles east of U.S. Highway 441. While no homes were damaged or destroyed, the fire burned to within a mile of the closest homes, which were located on Omar Terrace, about a mile east of U.S. 441 and the Deep Creek community. At this point there are some 300 homes evacuated, affecting approximately 1,000 people. 48 structural fire units were situated around 350 homes in the immediate area of the fire to prevent loss. By Tuesday evening, the Florida portion of the Bugaboo Fire had increased to a total of 119,501 acres and was 50% contained.

After this point the fire remained within containment with burnout operations continuing around the perimeter through the remainder of the month. Rains from Tropical Storm Barry (6/1-6/2) aided with fire control efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37051, 37052.